Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 193, NWS Mobile, AL

June 3, 2003Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 3, 2003, 5:38 PM CDT for Greene County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 5:38 PM CDT (22:38 UTC)
Expired
Jun 3, 2003, 6:15 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Greene County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS54 KMOB 032238
SVRMOB
MSC041-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
539 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 615 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MCLAIN...MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHWESTERN GREENE AND SOUTHERN GREENE COUNTIES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3119 8883 3105 8886 3102 8881 3104 8866

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:30 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT TUE JUN 3 2003

AND THE DANCE CONTINUES...WITH CURRENT PACKAGE DEALING WITH A
COMBINATION OF CARIBBEAN AND EASTERN TROPICAL PACIFIC UPPER LEVEL
HIGH PRESSURE SYSTEMS...AND AN ACTIVE UPPER PATTERN OVER THE
NORTHERN HALF OF THE CONUS. CURRENTLY...LAST NIGHTS OUTFLOW DRIVEN
STORMS HAVE PASSED TO OUR SOUTH/EAST...WITH SCATTERED RE-DEVELOPMENT
BEHIND THIS ACTIVITY...BUT AHEAD OF SURFACE FRONT STRETCHING ALONG
THE NATCHEZ TRACE. REASON FOR ACTIVE NORTHERN HALF OF THE CONUS IS A
SERIES OF CLOSED SYSTEMS...WITH FIRST OVER EASTERN CA...SECOND OVER
THE GREAT LAKES REGION...AND THIRD OVER SOUTHWESTERN CA. SEVERAL
SIGNIFICANT SHORTWAVES ARE RIDING THE FLOW IN BETWEEN...WITH ONE
CURRENTLY OVER SWINGING EAST OF THE FA...AND ANOTHER OVER THE
NORTHERN PLAINS. AIRMASS IS PRETTY MOIST OVER THE LOWER MISSISSIPPI
RIVER VALLEY...WITH PRECIP H20 LEVELS RANGING FROM 1.5 OVER
NORTHWESTERN MS TO NEAR 1.9 RUNNING IN A BAND FROM KPQL TO KBNA.

.IN THE SHORT TERM...ETA/GFS/NGM ADVERTISING FRONT OVER MS MOVING
SOUTHEAST OVER THE NEXT 24-48HRS...WITH GFS PUSHING THE FRONT
FASTEST(THROUGH THE FA INTO COASTAL WATERS BY EARLY WEDNESDAY
MORNING). ETA/NGM LESS ENTHUSIASTIC WITH THE PUSH...LAYING THE FRONT
UP ALONG THE GULF COAST BY WEDNESDAY AFTERNOON. GFS IS TRYING TO
SPIN UP A SYSTEM OVER THE CENTRAL GULF...DRAWING THE FRONT FARTHER
SOUTH...WHICH ETA/NGM DO NOT. AM LEANING TOWARD THE ETAS TAKE ON
THINGS AT THIS POINT...WITH SOME TWEAKING HERE AND THERE.

.IN THE EXTENDED...MEDIUM RANGE MODELS ADVERTISING NORTHERN PLAINS
SYSTEM MOVING INTO THE LOWER MISSISSIPPI RIVER VALLEY THIS WEEKEND.
OPERATIONAL GFS SWINGS THIS SYSTEM A BIT FARTHER SOUTH THAN THE
OTHER MODELS. THIS RESULTS IN A SLIGHTLY COOLER AND WETTER SCENARIO
THIS WEEKEND THAN EVEN THE GFS ENSEMBLE MEAN IS PREDICTING. AT THIS
POINT...AM GOING TO GO THE SAFE ROUTE AND CONSENSUS...LEANING
TOWARD THE GFS ENSEMBLES.

.MARINE...A LIGHT TO MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THE
PERIOD. EXPECT SURFACE FRONT TO REMAIN GENERALLY NORTH OF THE
COASTAL WATERS.

.FIRE...NO CONCERNS AT THIS TIME.

16/10
MILLER/MANISCALCO

PRELIMINARY TEMPS / POPS...
MOB 071/088 070/087 070 33332
PNS 074/088 072/087 073 33332
DTS 076/085 075/086 075 43332
GZH 069/087 065/088 064 33222
2R0 067/087 066/086 066 22222
61A 067/086 065/088 065 33222

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 3, 4:00 PM CDT, 1 hour 38 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-040100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT TUE JUN 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. ABUNDANT INSTABILITY AND A DRYING OF THE ATMOSPHERE IN THE
MID AND UPPER LEVELS WILL ALLOW FOR SOME OF THESE STORMS TO BECOME
SEVERE. DAMAGING WINDS AND HEAVY RAINS WILL BE THE PRIMARY THREATS
FROM THESE STORMS.

MODERATE ONSHORE FLOW ALONG WITH A HIGH TIDE RANGE WILL RESULT IN A
MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES FROM DAUPHIN
ISLAND TO DESTIN.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 3, 1:11 PM CDT, 4 hours 27 minutes before
ALZ051>055-MSZ067-075-076-031915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT TUE JUN 3 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN INTERIOR SOUTHWEST ALABAMA...WASHINGTON...MONROE...CLARKE...
WILCOX...AND CHOCTAW UNTIL 215 PM CDT...

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE COUNTIES UNTIL
215 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 6 MILES WEST OF CATHERINE TO 5 MILES SOUTH OF
EUCUTTA...MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...TOXEY...WIMBLY...
PARAGON...CATHERINE...GASTONBURG...WOODS BLUFF AND LAMISON THROUGH
215 PM CDT. AHEAD OF THIS LINE...ISOLATED THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND IMPACT THE ADVISORY AREA.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

/10
Special weather statement, Jun 3, 2:19 PM CDT, 3 hours 19 minutes before
ALZ051>055-MSZ067-075-076-032030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT TUE JUN 3 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN INTERIOR SOUTHWEST ALABAMA UNTIL 330 PM CDT...WASHINGTON...
MONROE...CLARKE...WILCOX...CHOCTAW...

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHEAST MISSSISSIPPI UNTIL 330 PM CDT...PERRY...GREENE AND
WAYNE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES WEST OF CANTON BEND TO NEAR RICHTON...
MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
SERVICE...BOYKIN...WINGATE...HINTONVILLE...SAND HILL...FERGUSON...
CAMDEN AND KITTRELL THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 3, 3:30 PM CDT, 2 hours 8 minutes before
ALZ051>058-061-062-MSZ067-076-078-079-032145-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE JUN 3 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHWEST ALABAMA UNTIL 445 PM CDT...MOBILE...BALDWIN...
WASHINGTON...CHOCTAW...CONECUH...MONROE...BUTLER...CLARKE...
CRENSHAW...AND WILCOX...

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHEAST MISSISSIPPI UNTIL 445 PM CDT...GEORGE...STONE...GREENE...
AND WAYNE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO LINES OF
THUNDERSTORMS. THE FIRST FROM 6 MILES NORTH OF MONTERY TO 4 MILES WEST OF
BEATRICE...MOVING SOUTHEAST AT 20 MPH. THE SECOND LINE WAS MOVING
SOUTHEAST INTO WAYNE AND CHOCTAW COUNTIES.

THE FIRST LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
TURKESTAN...TOPTON...LUCEDALE...BEATRICE...EVANSTON...TURNBULL...
BASIN AND TUNNEL SPRINGS THROUGH 445 PM CDT.

THE SECOND LINE WILL AFFECT AREAS FROM WAYNESBORO TO BOLINGER THROUGH
445 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 3, 4:44 PM CDT, 54 minutes before
ALZ052-MSZ067-075-076-032300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
444 PM CDT TUE JUN 3 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...PERRY...GREENE AND WAYNE
COUNTIES UNTIL 600 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 3 MILES WEST OF CHICORA TO 17 MILES WEST OF
BELLEVILLE...MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
ROBINSON JUNCTION...CHICORA...RICHTON...BUCKATUNNA AND SMITHTOWN
THROUGH 600 PM CDT.

OTHER SHOWERS AND STORMS WERE MOVING EAST OUT OF SOUTHEAST
WASHINGTON COUNTY. THESE WILL AFFECT SOUTHERN CLARKE AND NORTHERN
BALDWIN COUNTIES THROUGH 6 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:40 PM CDTSevere Thunderstorm WarningMOBGreene50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.